Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2018, 1:39 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 1:39 PM EDT (17:39 UTC)
- Expired
- May 14, 2018, 2:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 1:51 PM EDT | TSTM WND DMG | West Bethany, PA | TREES DOWN ALONG LEIGHTY HOLLOW RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:29 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470
WUUS51 KPBZ 141739
SVRPBZ
PAC051-129-141815-
/O.NEW.KPBZ.SV.W.0039.180514T1739Z-180514T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
139 PM EDT MON MAY 14 2018
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southwestern Westmoreland County in southwestern Pennsylvania...
Northeastern Fayette County in southwestern Pennsylvania...
* Until 215 PM EDT.
* At 139 PM EDT, a severe thunderstorm was located over New Stanton,
or 7 miles south of Jeannette, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Greensburg, Jeannette, Mount Pleasant, Scottdale, Youngwood, West
Newton, New Stanton, Seven Springs, Calumet-Norvelt, Everson,
Madison and Arona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4014 7916 4011 7919 4012 7920 4012 7921
4010 7923 4009 7926 4008 7927 4005 7929
3994 7937 4022 7978 4033 7962 4015 7916
TIME...MOT...LOC 1739Z 305DEG 26KT 4022 7964
HAIL...1.00IN
WIND...60MPH
$$
Bookbinder1 follow-up statement
050
WWUS51 KPBZ 141805
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
205 PM EDT MON MAY 14 2018
PAC051-129-141815-
/O.CON.KPBZ.SV.W.0039.000000T0000Z-180514T1815Z/
Westmoreland PA-Fayette PA-
205 PM EDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...
At 205 PM EDT, a severe thunderstorm was located near Mount Pleasant,
or 10 miles northeast of Connellsville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Mount Pleasant, Scottdale, Seven Springs, Calumet-Norvelt, Everson,
Donegal, Champion, Indian Head, Normalville, Acme and Jones Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4014 7916 4011 7919 4012 7920 4012 7921
4010 7923 4009 7926 4008 7927 4005 7929
3994 7937 4014 7966 4025 7943 4015 7916
TIME...MOT...LOC 1805Z 305DEG 26KT 4011 7944
HAIL...1.00IN
WIND...60MPH
$$
BookbinderWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:06 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 14, 11:06 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1106 AM EDT Mon May 14 2018 .SYNOPSIS... Periodic showers and thunderstorms are expected this week as a series of upper disturbances interacts with a meandering front across the area. Above normal temperatures are forecast despite the wet weather. No day will be a wash out. && .NEAR TERM /THROUGH TONIGHT/... Latest meso-analysis shows no cinh in the higher terrain which supports ongoing convection. Elsewhere, there is a cap in place for now, but with solar heating taking place cinh will be eroded by 16Z. Given rich dewpoints and near record high PWATs for our 0Z and 12Z PIT RAOB it won't take much for a shower or storm to fire. A fair amount of uncertainty with CAMS as to what happens with decaying MCS over northwestern Ohio. Not a lot of confidence right now outside scattered convection which could be severe south of the baroclinic zone in northern West Virginia. Latest HRRR and NAM3km weaken the first batch of showers and storms as it moves into a stable atmosphere north of US 422. Meanwhile the western blob should keep a southeast movement and move into unstable air and high low level moisture and become the main show for today. As it relates to the balance of the forecast, previous discussion covers it since its very similar to the past two days. Previous... No change is indicated to the pattern of crossing disturbances interacting with the front meandering over the region; however, changes to placement and timing of precip. probability is necessary as previous convection/crossing shortwaves has altered boundary positioning (objectively analyzed from near Zanesville to Morgantown early this morning.) Todays forecast is heavily dependent on HRRR precip timing/probability (which has been simply outstanding the past couple of days) and NAM shortwave signatures, which indicate the next disturbance is set for a mid-morning approach and afternoon passage across the Upper Ohio. Sufficient instability via warmth and moisture is already in place across the region for another day of showers and thunderstorms with focus across the I 70 to I 68 corridors in conjunction with boundary position, higher dewpoints, and higher afternoon temperature. This area is understandably under a "scattered/slight" severe threat with expectations of damaging wind, possibly some quarter-size hail, and QLCS passage should upstream organization occur. As for flash flood potential, more widespread rain fell over areas from Pittsburgh northward yesterday (convection in the southern corridor remain scattered). That combined with system progression and expectations of a dive across, then south of I 70 should preclude a widespread flash flood threat for today. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... A broken record forecast as a stationary front continues to waffle around the region. The right entrance region of H2 jet crosses during the afternoon hours which will help ignite more showers and storms. BUFR soundings don't show an impressive wind field. In addition, freezing levels around 13KFT are not the best for large hail. Therefore confidence is not high for organized severe weather, but given aforementioned jet streak and a pocket of cooling aloft associated with a shortwave trough, isolated severe can not be ruled out. Damaging wind and hail are the primary threats. Storm motion is a little slower Tuesday, so flash flooding is elevated more so than previous days. PWATS will be high for mid May with 1.4" and warm cloud depths nearing 11KFT. As for now, risk for flash flooding appears to be highest in northern West Virginia given possibility of three straight days of rainfall. With little change to the model forecast, this means little change to the gridded forecast. Daytime highs will be in the mid 70s to lower 80s especially where the sun shines longer. Surface dewpoints climb well into the 60s, so it will be humid outside. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Highlights: - Continued Above Normal Temperatures - Finally Change in Pattern come this Weekend - High Water Threat Elevated Through Friday No reprieve of the weather pattern through the balance of the work week with a baroclinic zone camping out over the Ohio Valley. This will be the focus for showers and thunderstorms mainly during the daylight and evening hours. Atmosphere remains unchanged with PWATS around three standard deviations above normal and rich low level moisture that will produce downpours with any storm. As we get deeper into the work week the potential for flash flooding grows as the ground becomes saturated. It remains tough to point out any specific areas since we will have to wait to see which areas get hit multiple times. Severe thunderstorm potential will exist daily with damaging wind as the primary threat. Mid level height falls will finally allow a cyclone to ride up from the southeastern CONUS and push this boundary north of the area. Most days of the forecast won't be a wash out, however Saturday with front passing, expect the longest duration of wet weather. Pops will remain above climo values all week with likely numbers. After the boundary moves through dry weather takes hold for a whopping one day before yet another cold front traverses Monday. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... Spotty IFR/LIFR conditions should mix out by mid morning. Another round of showers/tstms with MVFR/local IFR restrictions are expected by late morning and early aftn for most ports as a crossing shortwave interacts with a stationary front across the area. A return to VFR is expected by eve after the passage of the wave. OUTLOOK... Periodic restrictions are likely for much of this week as a series of disturbances crosses the region and spawns showers and thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 14, 10:56 AM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1056 AM EDT Mon May 14 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021-509>514-151445- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1056 AM EDT Mon May 14 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is an enhanced risk for severe thunderstorms with damaging wind as the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An increasing potential for flash flooding is expected through the week as repeated rounds of showers and thunderstorms saturate the ground. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013>016-022-023-151445- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong- Indiana- 1056 AM EDT Mon May 14 2018 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are expected with isolated severe. Primary threat is damaging wind gusts. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An increasing potential for flash flooding is expected through the week as repeated rounds of showers and thunderstorms saturate the ground. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 14, 10:56 AM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG CLAYSVILLE 40.12N 80.41W
05/13/2018 WASHINGTON PA PUBLIC
TREES DOWN ON BARN
0703 PM TSTM WND DMG BELLE VALLEY 39.79N 81.56W
05/13/2018 NOBLE OH DEPT OF HIGHWAYS
TREES DOWN
0832 PM TSTM WND DMG EDEN 40.06N 80.64W
05/13/2018 OHIO WV DEPT OF HIGHWAYS
TREES DOWN ON PETERS RUN RD
0840 PM TSTM WND DMG WARNOCK 40.02N 80.94W
05/13/2018 BELMONT OH DEPT OF HIGHWAYS
TREES DOWN
&&
EVENT NUMBER PBZ1802932
EVENT NUMBER PBZ1802933
EVENT NUMBER PBZ1802934
EVENT NUMBER PBZ1802935
TGREENLocal storm report, May 14, 12:34 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 SSW LORE CITY 39.98N 81.46W
05/13/2018 E1.00 INCH GUERNSEY OH PUBLIC
HAIL OF VARYING SIZES, INCLUDING SOME LARGE
QUARTER-SIZE STONES.
&&
EVENT NUMBER PBZ1802936
KRAMARSpecial weather statement, May 14, 1:14 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 114 PM EDT MON MAY 14 2018 OHZ058-059-068-069-141745- Guernsey-Monroe-Noble-Belmont- 114 PM EDT MON MAY 14 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT EAST CENTRAL GUERNSEY...NORTHEASTERN MONROE...SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES... At 114 PM EDT, a strong thunderstorm was located near Barnesville, moving southeast at 20 mph. Hail up to the size of nickels is possible with this storm. Locations impacted include... Barnesville... Beallsville... Jerusalem... Wilson... Alledonia... Somerton... Cameron... Batesville... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3992 8130 4000 8124 3995 8087 3976 8095 TIME...MOT...LOC 1714Z 296DEG 20KT 3994 8123 Bookbinder
Local storm report, May 14, 1:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 2 ESE EAST GREENWOOD 40.01N 81.88W
05/14/2018 E1.00 INCH MUSKINGUM OH PUBLIC
ALONG LEEDOM HOLLOW RD
1230 PM HAIL 1 NE SONORA 39.99N 81.89W
05/14/2018 E0.75 INCH MUSKINGUM OH PUBLIC
ALONG NORFIELD RD
&&
EVENT NUMBER PBZ1802937
EVENT NUMBER PBZ1802938
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:19 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 41 min |
| May 14, 1:36 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 39 min |
| May 14, 1:50 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 40 min |
| May 14, 2:31 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 29 min |
| May 14, 2:49 PM EDT | Areal Flood Advisory | PBZ | Fayette, Washington, Westmoreland | 3 hr |
| May 14, 2:55 PM EDT | Special Weather Statement | PBZ | Fayette | 35 min |
| May 14, 2:59 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.